Format

Send to

Choose Destination
J Psychopharmacol. 1998;12(3):305-13.

The SSRI discontinuation syndrome.

Author information

1
Moorside, Trafford General Hospital, Davyhulme, Manchester, UK.

Abstract

A characteristic selective serotonin reuptake inhibitor (SSRI) discontinuation syndrome appears to exist. It is usually mild, commences within 1 week of stopping treatment, resolves spontaneously within 3 weeks, and consists of diverse physical and psychological symptoms, the commonest being dizziness, nausea, lethargy and headache. SSRI reinstatement leads to resolution within 48 h. A transient stage of serotonin dysregulation appears central to causation with pharmacokinetic and pharmacodynamic differences accounting for the variation in incidence between the SSRIs. Discontinuation reactions are clinically relevant due to the associated morbidity, the potential for misdiagnosis and inappropriate treatment and because they may impair future antidepressant compliance. To minimize incidence, SSRIs, like other antidepressants, should be withdrawn gradually. Provisional diagnostic criteria for the SSRI discontinuation syndrome are proposed. Prospective studies are required to investigate the syndrome, particularly its effects on patient care.

PMID:
10958258
DOI:
10.1177/026988119801200311
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center